Originally published November 11 2009
Statin Drugs Cause Muscle Damage Even After You Stop Using Them
by David Gutierrez, staff writer
(NaturalNews) Cholesterol-lowering statin drugs may cause serious and long-term muscle damage that persists even after the drugs are halted, according to a new study conducted by researchers from Tufts Medical Center and the University of Bern, and published in the Canadian Medical Association Journal.
Researchers have known for some time that minor muscle aches and weakness, known as myalgia, occur in between 10 and 15 percent of patients taking statins, while more severe, persistent pain known as myopathy occurs in roughly 2 percent. In the current study, researchers performed muscle biopsies on 83 patients, 44 of whom were taking statins and also suffering from myopathy severe enough to interfere with exercise and daily activities. Twenty-nine of these patients were currently taking statins, while the other 15 had ceased using the drugs at least three weeks before.
Another 19 participants were taking statins but not suffering from myopathy, while the final 20 had never experienced myopathy and never taken statins.
Researchers found signs of muscle damage in 25 of the myopathy patients, including the majority of those who had already stopped taking statins.
"Although in clinical practice, the majority of patients with muscle symptoms improve rapidly after cessation of therapy, our findings support that a subgroup of patients appears to be more susceptible to statin-associated myotoxicity, suffering persistent structural injury," said senior author Annette Draeger.
The researchers also found that only one of the patients with muscle damage had elevated levels of the enzyme creatine phosphokinase (CPK), widely believed to be a marker of muscle distress.
"This paper is challenging the dogma that if the CPK level is low, it rules out the possibility of muscle damage," co-author Richard Karas said. "You can have microscopic muscle damage and the level of CPK can still be normal."
Researchers do not know why statin use leads to myopathy in some patients, although they know that certain factors may raise the risk, including high doses of the drugs, old age, vigorous exercise or taking certain other drugs in conjunction with the statins, including some cancer drugs and antibiotics.
Sources for this story include: www.forbes.com.
All content posted on this site is commentary or opinion and is protected under Free Speech. Truth Publishing LLC takes sole responsibility for all content. Truth Publishing sells no hard products and earns no money from the recommendation of products. NaturalNews.com is presented for educational and commentary purposes only and should not be construed as professional advice from any licensed practitioner. Truth Publishing assumes no responsibility for the use or misuse of this material. For the full terms of usage of this material, visit www.NaturalNews.com/terms.shtml